Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 28, 1998, 7:12 PM CDT for Cherokee County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 1998, 7:12 PM CDT (00:12 UTC)
- Expired
- May 28, 1998, 7:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 28, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2835 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1954 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 290012 RRA TORFSD IAC035-290045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 712 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CHEROKEE COUNTY IN NORTHWESTERN IOWA * UNTIL 745 PM CDT * AT 707 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 43 MILES EAST OF SIOUX CITY OR 8 MILES SOUTHWEST OF AURELIA MOVING EAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... QUIMBY AROUND 715 PM CDT DIAMOND CENTER AROUND 735 PM CDT AURELIA AROUND 740 PM CDT IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 28, 9:40 AM CDT, 9 hours 32 minutes earlier.
Area forecast discussion, May 28, 9:40 AM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 940 AM CDT THU MAY 28 1998 EARLIER FORECAST IS WORKING OUT WELL. SLOW MOVING FRONT SHOULD STILL BE IN THE VICINITY OF NORTHWEST IA THIS AFTERNOON AND THUS WILL CONTINUE THE CHANCE OF THUNDERSTORMS FOR THAT AREA INTO THE AFTERNOON. I WILL UPDATE THE CWA ZONES TO REMOVE THE MORNING TERMINOLOGY. .FSD...NONE UMLAND
In the hours before
Special weather statement, May 28, 3:15 PM CDT, 3 hours 57 minutes before
SDZ012-024-025-290600- NORTHERN HILLS WEEKEND FORECAST NATIONAL WEATHER SERVICE RAPID CITY SD 215 PM MDT THU MAY 28 1998 ...WEEKEND OUTLOOK FOR THE NORTHERN HILLS... THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT. PARTLY CLOUDY SKIES ARE EXPECTED THE REMAINDER OF THE WEEKEND WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS WILL VARY FROM AROUND 70 IN THE HIGHER BLACK HILLS TO THE UPPER 70S ON THE PLAINS FRIDAY...WITH HIGHS IN THE UPPER 60S TO THE MID 70S SATURDAY AND SUNDAY. LOWS WILL BE MAINLY IN THE 40S. MJB
Special weather statement, May 28, 4:20 PM CDT, 2 hours 52 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT THU MAY 28 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT MOVING ACROSS NORTHWEST IOWA THIS AFTERNOON HAS BEEN SLOWING DOWN. THUNDERSTORMS TO THE SOUTH OF THE BOUNDARY HAVE BEEN DEVELOPING IN MOIST UNSTABLE AIR. TO THE NORTH OF THE FRONT COOLER...DRIER AIR WILL LIMIT THUNDERSTORMS DEVELOPMENT. ALL THE STORMS SHOULD DECREASE AFTER 900 PM. IAZ003-014-022-290200- BUENA VISTA-CLAY-DICKINSON- INCLUDING THE CITIES OF...SPENCER...SPIRIT LAKE...STORM LAKE 420 PM CDT THU MAY 28 1998 FORECAST THROUGH : A TORNADO WATCH IS IN EFFECT UNTIL 900 PM. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING WITH THE POTENTIAL FOR TORNADOS * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 400 PM. IAZ002-013-021-032-282300- CHEROKEE-IDA-OBRIEN-OSCEOLA- INCLUDING THE CITIES OF 420 PM CDT THU MAY 28 1998 FORECAST THROUGH : THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN CANCELLED. A FEW THUNDERSTORMS MAY FORM THIS EVENING BUT ARE NOT EXPECTED TO BECOME SEVERE. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. HOLMES
Special weather statement, May 28, 4:20 PM CDT, 2 hours 52 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT THU MAY 28 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT MOVING ACROSS NORTHWEST IOWA THIS AFTERNOON HAS BEEN SLOWING DOWN. THUNDERSTORMS TO THE SOUTH OF THE BOUNDARY HAVE BEEN DEVELOPING IN MOIST UNSTABLE AIR. TO THE NORTH OF THE FRONT COOLER...DRIER AIR WILL LIMIT THUNDERSTORMS DEVELOPMENT. ALL THE STORMS SHOULD DECREASE AFTER 900 PM. IAZ003-014-022-290200- BUENA VISTA-CLAY-DICKINSON- INCLUDING THE CITIES OF...SPENCER...SPIRIT LAKE...STORM LAKE 420 PM CDT THU MAY 28 1998 FORECAST THROUGH : A TORNADO WATCH IS IN EFFECT UNTIL 900 PM. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING WITH THE POTENTIAL FOR TORNADOS * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 400 PM. IAZ002-013-021-032-282300- CHEROKEE-IDA-OBRIEN-OSCEOLA- INCLUDING THE CITIES OF 420 PM CDT THU MAY 28 1998 FORECAST THROUGH : THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN CANCELLED. A FEW THUNDERSTORMS MAY FORM THIS EVENING BUT ARE NOT EXPECTED TO BECOME SEVERE. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. HOLMES
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:20 PM CDT | Tornado Warning | FSD | Plymouth, Woodbury | 30 min |
| May 28, 7:42 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 33 min |
| May 28, 7:52 PM CDT | Tornado Warning | FSD | Plymouth, Woodbury | 33 min |
| May 28, 8:26 PM CDT | Tornado Warning | FSD | Woodbury | 34 min |
| May 28, 9:04 PM CDT | Tornado Warning | FSD | Woodbury | 31 min |
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.